Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 331, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 1996, 8:12 PM CDT for Lane County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1996, 8:12 PM CDT (01:12 UTC)
- Expired
- Jul 21, 1996, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 220112 SVRDDC KSC101-220215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 812 PM CDT SUN JUL 21 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...LANE COUNTY AT 809 PM...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRIGSTON IN SCOTT COUNTY. THIS SEVERE THUNDERSTORM WAS MOVING SOUTHEAST AT 25 MPH AND WILL AFFECT TOWNS IN LANE COUNTY. SOME OF THE TOWNS IN THE PATH OF THIS STORM AMY...HEALY...DIGHTON. LARGE HAIL AND WINDS IN EXCESS OF 70 MPH CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRLODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SEARCY/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:37 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 3:37 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SUN JUL 21 1995 CHALLENGE FOR THE SHORT TERM IS ANTICIPATING HOW MUCH CONVECTION WL DVLP ALG BNDRY ACRS NWRN KS AND HOW LONG IT WL LIVE TNGT. OTHER EXCITING ISSUES TO CONSIDER INCLUDE...HOW QUICKLY THE CDFNT WHICH EXTENDED FROM NERN SD TO E CNTRL WY AT 300 PM WL PROGRESS SWD ACRS KS AND HOW MUCH CLOUD COVER WL PERSIST BHND THE BNDRY IN THE UPSLOPE FLO. ALL OF THESE HAVE A PROFOUND EFFECT UPON THE TEMPERATURE FCST. ALSO OF CONCERN IS HOW MUCH PCPN WL ACCOMPANY THE SERIES OF MINOR WAVES EMBEDDED IN THE NWLY FLO DVLPG OVR THE CNTRL US. TIMING IS...AS USUAL... CHALLENGING. SHORT TERM... WK LO PRESSURE HAS PERSISTED OVR NWRN KS THIS AFTN ALG THE BAROCLINIC ZONE BTWN THE REGION OF STRATUS OVR NRN AND ERN KS AND THE VERY WARM AIR OVR SWRN KS. CONVERGENCE ALG A TROF LN EXTDG SWWD FM THE CYCLONE TO SERN CO WAS BEGINNING TO SPROUT SOME TCU AT 300 PM. MID LVLS OF THE ATM ARE EXTRMLY UNSTABLE WTH NRLY DRY ADIABATIC LAPSE RATES FM H7 TO H5...AND EXTRMLY MOIST AND WARM LO LVL AIR IS AVBL TO SUPPORT WHATEVER CONVECTION DOES BREAK THROUGH THE CAP. PERSISTENT AREA OF AC/ACCAS HAS CONTINUED OVR ERN CO/W CNTRL KS IN ADVANCE OF A VERY WEAK SHORT WAVE EVIDENT ON PROFILERS OVR ERN CO. WTH TEMPS ARND 100 OVR SWRN KS...EXPC THAT CONTD CONVERGENCE ALG THE BNDRY WL SUPPORT SOME TSTMS LATER THIS AFTN. A REGION OF RELATIVELY DRY AIR IN THE MID LVLS OF THE ATM WL PROVIDE A FAVORABLE ENVIRONMENT FOR STG OUTFLOW WINDS AND DVLPMT OF A DECENT MESOHIGH BHND ANY ORGANIZED CONVECTIVE CLUSTER WHICH MAY DVLP. IF LO LVL WNDS WERE A LTL STGR...CONVECTION COULD LAST FOR A NUMBER OF HOURS. GIVEN THE EXISTING FLO REGIME...HOWEVER...EXPC THAT IT WL DMSH A FEW HRS AFT SS. OUTFLOW FM THE TSTMS WL SUPPORT SEWD PROGRESSION OF THE WK BNDRY OVR NWRN KS...AND WL TREND TWRD THE FASTER RGL SOLN ON FRONTAL MOTION OVERNIGHT. TEMPS WL BE A LTL LWR THAN LAST NGT...PSBLY A LOT LWR IF THE CONVECTION BCMS MORE ORGANIZED THAN CURRENTLY ANTICIPATED. LONG TERM... MODELS DIFFER SOMEWHAT IN HANDLING THE MOTION OF THE BNDRY OVR NWRN KS WTH ETA/AVN SOLNS SOMEWHAT SLOWER THAN THE RGL. EXPC THAT THE BNDRY WL LOSE ITS MOMENTUM AFT SR MONDAY AND GO NRLY STNY OVR THE SERN ZONES MON MRNG. WATER VAPOR IMAGERY SUGGESTS THE PRESENCE OF A SHORT WAVE APCHG WRN ID WHICH MAY REACH WRN KS BY LATE MON AS FCST BY THE AVN. THIS WAVE SHUD SUPPORT ANOTHER ROUND OF CONVECTION ALG THE FRONT AS WELL AS SOME POST- FRONTAL ACTIVITY. MID LVLS OF THE ATM GRDLY WL COOL MON...AND LO LVL MOISTURE WL RMN FAIRLY RICH BHND THE FRONT. THUS...WL MAINTAIN CHC CATEGORY POPS MOST AREAS EVEN BHND THE INITIAL WND SHFT. CONTD ELY LO LVL FLO AND MINOR WAVES EMBEDDED IN THE NWLY FLO ALOFT SUGGEST THAT QUITE A BIT OF CLOUD COVER AND THE CHC FOR SHWRS/TSTMS WL CONT FOR THE NXT FEW DAYS. THE NXT IN THE SERIES OF WAVES SHUD APCH SWRN KS ON TUE AND ENHANCE UPSLOPE FLO AND ISENTROPIC LFT OVR THE FRONTAL BNDRY. LWRD TEMPS A FEW MORE DEGREES ON TUE IN ANTICIPATION OF GREATER CLOUD COVER. IF THE WAVE IS STGR THAN INDICATED ON THE MODELS...CLOUD COVER COULD BE SUBSTANTIALLY MORE EXTENSIVE...AND TEMPS COULD BE TEN DEGREES LWR THAN CURRENTLY FCST IN TUE. FIRST >GUESS TEMPS/POPS... DDC 69/90/66/85 333 GCK 68/89/65/85 333 EHA 64/86/64/83 322 LBL 69/90/66/86 333 HYS 67/87/64/86 423 P28 73/96/70/89 154 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| Jul 21, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 31 min |
| Jul 21, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| Jul 21, 7:52 PM CDT | Tornado Warning | DDC | Scott | 48 min |
| Jul 21, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jul 21, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 69 min |
| Jul 21, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 60 min |
| Jul 21, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 63 min |
| Jul 21, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 61 min |
| Jul 21, 10:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| Jul 21, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jul 21, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 64 min |
| Jul 22, 3:23 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Jul 22, 2:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 48 min |
| Jul 22, 3:36 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 22, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 47 min |
| Jul 22, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| Jul 22, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.